Objective: To delineate clinical characteristics useful for identifying children with liver failure due to accidental paracetamol overdose.
Design: Retrospective review of medical records of all patients admitted from 1985 to 1998 with fulminant hepatic failure.
Setting: Royal Alexandra Hospital for Children, a tertiary referral centre for paediatric liver transplantation.
Main outcome measures: Contribution of paracetamol to liver failure; other risk factors for liver failure; comparison of clinical features of paracetamol group and others.
Results: 18 patients were identified. Eight were considered to have accidental paracetamol hepatotoxicity. In a further three, other risk factors were present but paracetamol was considered a major contributor to liver failure. The seven remaining patients had other risk factors for liver failure. Patients with paracetamol-induced liver failure usually had an acute prodromal illness with prolonged fasting and, at presentation, had encephalopathy, coagulopathy, very high transaminase levels, but disproportionately low total bilirubin levels. Five patients had hypoglycaemia. End-stage liver failure occurred in 4/11 of the paracetamol group compared with 7/7 of the others.
Conclusion: Accidental paracetamol overdose is associated with fulminant hepatic failure in infants and children. Patients present with high transaminase levels and liver synthetic failure out of proportion to the level of serum bilirubin. Prompt identification of such patients is important as many recover with supportive therapy.